Advertisement

 

 

Montelukast Associated With Nightmares, Depression

Montelukast Associated With Nightmares, Depression
Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

THURSDAY, Sept. 21, 2017 (HealthDay News) — Montelukast appears to be linked to neuropsychiatric side effects, such as depression, aggression, nightmares, and headaches, according to a review published online Sept. 20 in Pharmacology Research and Perspectives.

The researchers used two databases to see how prevalent these types of side effects were in children and adults taking montelukast. One was the Netherlands Pharmacovigilance Center Lareb, which reported 331 adverse side effects after taking montelukast. The second was a global database called VigiBase, maintained by the World Health Organization to monitor adverse side effects from medications. This database contained 17,723 reports of adverse events after taking montelukast.

The odds of depression were 6.93 times higher in children and adults taking montelukast. The odds of aggressive behavior were 29.77 times higher in children taking the drug, the researchers found. The odds of thinking about suicide were 20.4 times higher and the odds of nightmares were 22.46 times higher in adults and children taking the drug, with children especially prone to nightmares. The risk of headaches was twice as high in patients taking montelukast.

“In our study, we give prescribing physicians the advice to be alert for signs and symptoms for allergic granulomatous angiitis [a rare complication associated with the drug] and for severe neuropsychiatric symptoms,” lead author Meindina Haarman, M.D., from the University Medical Center Groningen in the Netherlands, told HealthDay.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2017 HealthDay. All rights reserved.
healthday

Submit a Comment

Your email address will not be published. Required fields are marked *

three × 1 =

[ HIDE/SHOW ]